Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Buffalo, NY

June 29, 2019Jefferson County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 29, 2019, 8:19 PM EDT for Jefferson County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2019, 8:19 PM EDT (00:19 UTC)
Expired
Jun 29, 2019, 9:00 PM EDT
In force
41 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 53 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WUUS51 KBUF 300019
SVRBUF
NYC045-300100-
/O.NEW.KBUF.SV.W.0041.190630T0019Z-190630T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
819 PM EDT Sat Jun 29 2019

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Jefferson County in central New York...

* Until 900 PM EDT..

* At 819 PM EDT, severe thunderstorms were located along a line
  extending from Redwood to Cedar Point State Park, moving southeast
  at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Watertown, Fort Drum, Clayton, Dexter, Glen Park, Herrings,
  Redwood, Kring Point State Park, Wellesley Island State Park and
  Cedar Point State Park.

 This includes Interstate 81 between exits 43 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4422 7545 4389 7576 4388 7622 4420 7630
      4422 7619 4424 7617 4428 7616 4430 7613
      4439 7583
TIME...MOT...LOC 0019Z 315DEG 35KT 4429 7583 4422 7619 

HAIL...<.75IN
WIND...60MPH
 
$$

RSH
2 follow-up statements
739 
WWUS51 KBUF 300042
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
842 PM EDT Sat Jun 29 2019

NYC045-300100-
/O.CON.KBUF.SV.W.0041.000000T0000Z-190630T0100Z/
Jefferson NY-
842 PM EDT Sat Jun 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CENTRAL JEFFERSON COUNTY...

At 841 PM EDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Fowler to near Fort Drum, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Watertown, Fort Drum, Dexter, Glen Park, Herrings, Sackets Harbor,
Black River, Philadelphia, Brownville and Antwerp.

 This includes Interstate 81 between exits 43 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4422 7545 4389 7576 4388 7622 4420 7630
      4419 7589 4418 7572
TIME...MOT...LOC 0041Z 305DEG 42KT 4415 7550 4405 7587 

HAIL...<.75IN
WIND...60MPH
 
$$

RSH
075 
WWUS51 KBUF 300100
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
900 PM EDT Sat Jun 29 2019

NYC045-300109-
/O.EXP.KBUF.SV.W.0041.000000T0000Z-190630T0100Z/
Jefferson NY-
900 PM EDT Sat Jun 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY WILL
EXPIRE AT 900 PM EDT...

The storms which prompted the warning have weakened. Therefore, the 
warning will be allowed to expire.

LAT...LON 4422 7545 4389 7576 4388 7622 4420 7630
      4419 7589 4418 7572
TIME...MOT...LOC 0059Z 315DEG 35KT 4402 7532 4392 7569 

$$

RSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 8:18 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 29, 8:18 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
818 PM EDT Sat Jun 29 2019

.SYNOPSIS...
A couple of frontal systems, the stronger one coming through
tonight, will support the potential for showers and thunderstorms
through this evening. A strong upper low dropping across Quebec and
New England tonight through Sunday will result in unsettled weather
with showers and some thunderstorms tonight into Sunday morning.
High pressure will return on Monday with dry weather.

&&

.NEAR TERM /THROUGH SUNDAY/...
Multiple rounds of showers and thunderstorms will move across the
Saint Lawrence River and northern Jefferson and Lewis counties
tonight. While moderate instability remains across western NY, the
loss of daytime heating with no forcing mechanism will suppress any
ongoing activity. Dry conditions are expected overnight. Back to the
North Country, a cold front across southern Canada will continue to
interact with a warm, moist airmass and 40 kts of 0-6 km shear.
Thunderstorms have been tracking south across the Ottawa Valley and
into NYS this evening. As of 8 PM, multiple severe thunderstorm
warnings are in effect across Jefferson and Lewis counties and
special marine warnings on the Saint Lawrence River. As we move into
the later evening hours, the loss of daytime heating and overworking
of the region will eventually suppress instability and therefore
convection should weaken. Rainfall amounts will reach a half to
an inch across northern Jefferson and Lewis counties as
activity cycles through tonight. Additional showers and
thunderstorms will remain possible overnight as a closed low
drops south from James Bay tonight. Overnight temperatures will
fall to the low to mid 60's.

Sunday, showers and perhaps a few thunderstorms will linger for areas
east of Lake Ontario as the upper low pivots into New England. The
reminder of the area should remain dry as high pressure noses into
the region from the upper Great Lakes. Cooler air will be sent into
the region on the back side of the departing upper low. Temperatures
on Sunday will struggle to warm into the lower to mid 70s, with
higher elevations likely remaining in the 60s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Sunday night surface high pressure will build across our region in
the wake of the departing upper level trough...with associated
drying and subsidence promoting a dry night along with a continued
general west-east decrease in cloud cover...though some partial
cloudiness could hang on into the overnight hours across far eastern
sections. With respect to temperatures...the lingering cool/dry
airmass...light winds...and diminishing clouds will all help to
promote good radiational cooling...with lows ranging from the
upper 40s across the innermost Southern Tier Valleys to the lower
to mid 50s elsewhere. If you like to sleep with your windows open at
night...make sure you take advantage of this opportunity...as this
may well be the last night suitable for doing so for at least a
little while.

On Monday the axis of the surface ridge and its upper level parent
will slowly drift east across our area...with these sliding a little
to our east by the end of the day. The continued slower eastward
progression of the ridging should be enough to hold the next upstream
system largely at bay through the vast majority of the day...with just
a very low-end risk for some convection reaching extreme far western
New York toward sunset. Otherwise the day should be dry and great for
outdoor activities...with good warm advection...subsidence aloft...
and general airmass modification allowing high temps to recover nicely
into the upper 70s to lower 80s...for which we have aimed a bit above
guidance given 850 mb temps warming into the +12C to +15C range.
Meanwhile...surface dewpoints will only climb through the 50s for the
most part...which will help to keep humidity levels quite tolerable.

Monday night the next weak mid-level shortwave trough and associated
surface trough will move through our region along with scattered to
numerous showers...with the more numerous activity found south of Lake
Ontario where available forcing and moisture will be maximized. While
a few embedded thunderstorms can still not be ruled out...have backed
off the probabilities for these a bit to slight chance given the trend
toward less instability seen in the 12z guidance. Otherwise...it will
be a notably warmer and more humid night...with lows ranging from
around 60 east of Lake Ontario to the mid 60s along the Lake Erie
lake plain.

Following the passage of this weak system...high pressure and drier
air will then quickly build back across our region and support a mainly
dry day on Tuesday. After a night of neutral temperature advection...
temps aloft will actually climb a degree or so Celsius on Tuesday...
which in turn will again support above-guidance highs in the lower
80s in many locations...with a few of the warmer spots across western
New York possibly reaching the mid 80s. It will also feel moderately
humid...as surface dewpoints will be in the lower 60s.

Tuesday night and Wednesday a broad subtropical ridge will strengthen
its grip across the southern CONUS...with its northern periphery edging
northward across the Ohio Valley and into the southern Great Lakes. A
surface warm front snaking its way northeastward along the northern
edge of this feature will combine with weak shortwave disturbances
riding around the periphery of the upper ridge to bring a chance for
some convection to far western New York Tuesday night...then to most
areas south of Lake Ontario during Wednesday. At the same time...this
pattern will also continue to support slowly building heat and humidity
levels...with surface dewpoints climbing into the mid 60s...and highs
reaching the low to mid 80s areawide on Wednesday. This will be the
beginning of a period of more sultry conditions that will last through
the Independence Day holiday and into the first half of next weekend...
which is discussed in more detail in the Long Term section below.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
...Very Warm and Sultry For the Bulk of This Period...

As we have been advertising...confidence is high that a classic sub
tropical ridge will finally become established across the Deep South
during much of this forecast period. This will allow H85 temps over
our region to soar into the upper teens to near 20c...so typical
mid summer heat and humidity with afternoon apparent temperatures
in the low to mid 90s can be expected for the Fourth of July holiday
through at least Friday. Meanwhile...dew point temperatures will
flirt with 70...so conditions may become somewhat oppressive at
times for those planning strenuous outdoor activities.

As one would expect with such a steamy environment...there will be
the daily threat for showers and thunderstorms. That being said...
the vast majority of the time from Wednesday night into Friday will
be problem free. Convection that does fire up will likely focuson
'homegrown' lake breeze boundaries and subtle mid level shortwaves
passing across the northern periphery of the sub tropical ridge.
This will translate into chc pops each afternoon with the highest
Pops being found across the Southern Tier and Finger Lakes
region.

A cold front is then forecast to move through our region Friday
night or early Saturday. This would be the highest probability for
showers and thunderstorms during this long term forecast period and
would mark the start of a subtle pattern change for the following
week. Speaking of which...

Looking further ahead, there is growing consensus among the medium
range ensemble packages that the sub tropical ridge will retrograde
back across Texas and the southern plains to the Desert Southwest
Saturday into the start of the new work week. This would allow the
low amplitude...near zonal flow along the Canadian border to buckle
somewhat over the Great Lakes so that cooler...more comfortable
conditions could return to our forecast area. For what its worth...
this concurs with the 8 to 14 day temp forecast from the Climate
Prediction Center that shows below normal temperatures advancing in
our direction from the northern plains and Upper Great Lakes.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Multiple rounds of showers and thunderstorms will move across
Upstate NY tonight. They will approach KART and VCTS/TSRA may impact
the terminal. Best chance for TSRA will be from 00-06z tonight and
SHRA through 12z. VFR conditions expected  at all terminals through
the rest of today. Upper low and cold air aloft will bring widely
scattered showers and a few thunderstorms into Sunday at KART. MVFR
cigs are also possible at KART Sunday.

Outlook...

Monday...VFR.
Monday Night...MVFR with thunderstorms
Tuesday through
Wednesday...VFR.

&&

.MARINE...
Showers and thunderstorms will occur across the Saint Lawrence River
tonight. Special Marine Warnings have been issued early this evening
and additional warnings are possible. Gusty winds and small hail are
the main threats.

Northwest winds will freshen tonight into Sunday. Winds and waves
may come close to reaching small craft advisory criteria Sunday
morning into early Sunday afternoon on Lake Ontario. Light winds
return early in the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...TMA
NEAR TERM...HSK/TMA
SHORT TERM...JJR
LONG TERM...RSH
AVIATION...HSK/TMA
MARINE...HSK/TMA
Hazardous weather outlook, Jun 29, 5:01 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
501 AM EDT Sat Jun 29 2019

NYZ007-008-020-021-300915-
Jefferson-Lewis-Cattaraugus-Allegany-
501 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible today. A few storms could be
strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-010>014-019-085-300915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
501 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
501 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:40 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis65 min
Jun 29, 9:14 PM EDTSevere Thunderstorm WarningBUFLewis46 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.